Advertisement

On Nonnegativity Preservation in Finite Element Methods for the Heat Equation with Non-Dirichlet Boundary Conditions

  • Stig Larsson
  • Vidar ThoméeEmail author
Chapter

Abstract

By the maximum principle the solution of the homogeneous heat equation with homogeneous Dirichlet boundary conditions is nonnegative for positive time if the initial values are nonnegative. In recent work it has been shown that this does not hold for the standard spatially discrete and fully discrete piecewise linear finite element methods. However, for the corresponding semidiscrete and Backward Euler Lumped Mass methods, nonnegativity of initial data is preserved, provided the underlying triangulation is of Delaunay type. In this paper, we study the corresponding problems where the homogeneous Dirichlet boundary conditions are replaced by Neumann and Robin boundary conditions, and show similar results, sometimes requiring more refined technical arguments.

Notes

Acknowledgements

The authors are grateful to the referees whose comments helped to correct and clarify the exposition.

References

  1. 1.
    Chatzipantelidis, P., Horváth, Z., Thomée, V.: On preservation of positivity in some finite element methods for the heat equation. Comput. Methods Appl. Math. 15, 417–437 (2015)Google Scholar
  2. 2.
    Drăgănescu, A., Dupont, T.F., Scott, L.R.: Failure of the discrete maximum principle for an elliptic finite element problem. Math. Comput. 74, 1–23 (2005) (electronic)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Fujii, H.: Some remarks on finite element analysis of time-dependent field problems. In: Theory and Practice in Finite Element Structural Analysis, pp. 91–106. University of Tokyo Press, Tokyo (1973)Google Scholar
  4. 4.
    Protter, M.H., Weinberger, H.F.: Maximum Principles in Differential Equations. Prentice-Hall, Englewood Cliffs (1967)Google Scholar
  5. 5.
    Schatz, A.H., Thomée, V., Wahlbin, L.B.: On positivity and maximum-norm contractivity in time stepping methods for parabolic equations. Comput. Methods Appl. Math. 10, 421–443 (2010)Google Scholar
  6. 6.
    Smoller, J.: Shock Waves and Reaction-Diffusion Equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 258. Springer, New York-Berlin (1983)Google Scholar
  7. 7.
    Strang, G., Fix, G.J.: An Analysis of the Finite Element Method. Prentice-Hall Series in Automatic Computation. Prentice-Hall, Englewood Cliffs (1973).Google Scholar
  8. 8.
    Thomée, V.: Galerkin Finite Element Methods for Parabolic Problems, Springer Series in Computational Mathematics, vol. 25, 2nd edn. Springer, Berlin (2006)zbMATHGoogle Scholar
  9. 9.
    Thomée, V.: On positivity preservation in some finite element methods for the heat equation. In: Numerical Methods and Applications. Lecture Notes in Computer Science, vol. 8962, pp. 13–24. Springer, Cham (2015)zbMATHGoogle Scholar
  10. 10.
    Thomée, V., Wahlbin, L.B.: On the existence of maximum principles in parabolic finite element equations. Math. Comput. 77, 11–19 (2008) (electronic)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Varga, R.S.: Matrix Iterative Analysis. Springer Series in Computational Mathematics, vol. 27, expanded edn. Springer, Berlin (2000)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematical SciencesChalmers University of Technology and University of GothenburgGothenburgSweden

Personalised recommendations